NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
What is it when your outside lips are swelling and have pain. I took a depo shot 2 weeks ago. Could it be side effects?
The genital labia, sometimes referred to as the "lips" of the vagina, are sensitive structures with a rich blood supply. They could, therefore, become swollen or painful from a variety of insults. Some examples would be trauma, an allergic response (for example to a cream or feminine hygiene product), infection (for example a yeast infection or herpes), or varicose veins (swollen blood vessels that often occur in pregnancy). The type of treatment and time course would depend on the cause.
Depo-Provera is a synthetic progesterone hormone that is commonly injected intramuscularly to prevent pregnancy. It would not be expected to cause swelling of the labia.
Jonathan A Schaffir, MD
Clnical Assistant Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University